Get your Health question answered in 3 easy steps

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for oral thrush and hoarse voice

Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 1725 Questions

default
Posted on Wed, 6 Aug 2014 in Child Health
Question: My almost 3 year old has thrush--and has had a relatively minor case of it for about a week unil now. I feel its not going away though and it a little on the back of his throat and lips. He has had a hoarse voice for 3-4 days now and is just starting medication gentian violet and nystatin. I was under the impression that thrush is very serious when it gets in your vocal chords but for some reason our doctor isnt the type to panic and just said to keep giving him the medicine.....My question is how long this may take to go away, and what could be wrong with his immune system that someone his age would get thrush? And have it stay this long? Our doctor said its very rare for someone his age. He has not been on antibiotics at all for at least a year and doesnt have asthma or diabites. Im extremely concerned that he has a serious disease like cancer now. What kinds of tests should I be doing with him? Should I ask the doctor for a blood test? He does drink milk bottles still and chews on everything. Including his lips and fingers all the time. He has some sensory issues and chews and mouths everything.
doctor
Answered by Dr. Vaishalee Punj 53 minutes later
Brief Answer:
Thrush is overgrowth of candida

Detailed Answer:
Hi
Thanks for your query.

I will explain a little about thrush so that you are better able to understand it. Thrush is overgrowth of candida. Candida is part of normal flora. It happens when other germs that make the normal flora get suppressed for some reason. The reason may be past antibiotic use or any other medicine that alters normal flora (like omega 3, 6, 9 in baby formulas), some stress, low immunity, diabetes or even sugary food, etc. This may be termed as low immunity by some, but I would say that it is "altered" immunity. You can go for routine yearly tests to find the cause.

It is not worrisome and keeps recurring. In fact it is very common (contrary to what your doctor said). In my clinic almost every kid is infected with it nowadays. Till date I have seen just one kid who did not have it and later he was found to be taking some drugs that were suppressing the candida. It may get superinfected with bacteria or viruses etc. Not to be worried about that either. They are mostly self-limiting and rarely require antibiotics. In fact antibiotic use may worsen it. It does not induce cancer or in any other way related to it. Some viruses are known to cause cancer.

Since it is part of normal flora, we cannot eradicate it, but we can reduce it.

So relax.

My recommendations are as follows:
- Avoid unnecessary medicines, even the herbal medicines are to be avoided. It may make things worse.
- Avoid foods that contain omega 3, 6, 9 as these alter the immunity of the gut and worsen this infection.
- Nystatin is an antifungal and it may not be effective in all cases. Moreover antifungals only temporarily suppress the fungi. Topical antifungals are ok but do not give your son oral antifungals and they may harm him.
- To increase immunity, he needs to be active physically, do some exercise daily, stay happy, eat fruits and vegetables but omit juices and complex proteins.
- Lat but not the least, give him clean drinking water from reverse osmosis technique. It will go a long way in keeping him healthy and candida free.

Hope it helps. Let me know if I can assist you further.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Vaishalee Punj 31 minutes later
Thank you very much!!! That was extremely helpful!
doctor
Answered by Dr. Vaishalee Punj 24 minutes later
Brief Answer:
Thanks

Detailed Answer:
Thanks for consulting me.

Take care

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Vaishalee Punj 29 hours later
Hello, Today I noticed that the thrush inside his mouth looks a lot better, but then when he started crying about something I realized his tonsils are extremely swollen. They were not swollen yesterday at all. Now they are almost touching and he doesnt seem to want to eat food. Can thrush cause this or might ir be something else? He has taken the nystatin and gentian violet for a day now......
doctor
Answered by Dr. Vaishalee Punj 19 hours later
Brief Answer:
Tonsillitis

Detailed Answer:
Hi

Tonsillitis can happen in infection of throat. Usually thrush gets superinfected with viruses or bacteria. Whenever the infection comes down, tonsils also come down. You can give him cetirizine syrup in the dose for his age once to reduce the mucous. You may also see your doctor if he has difficulty breathing.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Reverse osmosis

doctor1 MD

I also am on hrt have been for 18 months I'm on XXXXXXX 100mg and estrogen 6mg per day I've just come off a year of depo that was ability this is to add to my parasite problem thanks

doctor1 MD

My daughter has been suffering from severe nauteousness (usually 9 or 10 days at a time can t keep down water) hypertension and a rash that comes and goes, on her neck and chest. She was sick most of her high school years, was better for 3 and now...

doctor1 MD

Hi,Iam taking supplements like Biovital daily for energy and vitality. In order to improve liver function and improve digestion can i take milk thistle ( Silymarin Milk Thistle) supplement Kindly advise.

doctor1 MD

hello,
I am suffering from excessive belching & bloating just after taking meals. what i feel the place where i live, quality of water, though taken from Reverse Osmosis water filter, is not good and the root cause of gas formation. Please advice precautions and medication.

doctor1 MD

Hello Dr Galamaga, I have had blood tests for hemachromatosis, I have only one gene that tests positive and have been told that I am. Carrier. My iron levels were very high and I have had blood taken to drop my iron levels. Some of the main symptoms I have experienced are tiredness, headaches and sore arms and feet . Now my iron levels are back to normal I am still experiencing tiredness and arm and leg pain. What can I do to stop these symptoms?